Quantcast

Drug-induced liver injury due to antibiotics.

Research paper by Einar S ES Björnsson

Indexed on: 10 Mar '17Published on: 10 Mar '17Published in: Scandinavian journal of gastroenterology



Abstract

Drug-induced liver injury (DILI) is an important differential diagnosis in patients with abnormal liver tests and normal hepatobiliary imaging. Of all known liver diseases, the diagnosis of DILI is probably one of the most difficult one to be established. In all major studies on DILI, antibiotics are the most common type of drugs that have been reported. The clinical phenotype of different types of antibiotics associated with liver injury is highly variable. Some widely used antibiotics such as amoxicillin-clavulanate have been shown to have a delayed onset on liver injury and recently cefazolin has been found to lead to liver injury 1-3 weeks after exposure of a single infusion. The other extreme is the nature of nitrofurantoin-induced liver injury, which can occur after a few years of treatment and lead to acute liver failure (ALF) or autoimmune-like reaction. Most patients with liver injury associated with use of antibiotics have a favorable prognosis. However, patients with jaundice have approximately 10% risk of death from liver failure and/or require liver transplantation. In rare instances, the hepatoxicity can lead to chronic injury and vanishing bile duct syndrome. Given, sometimes very severe consequences of the adverse liver reactions, it cannot be over emphasized that the indication for the different antibiotics should be evidence-based and symptoms and signs of liver injury from the drugs should lead to prompt cessation of therapy.